Format

Send to

Choose Destination
Neurology. 2011 Feb 22;76(8):740-6. doi: 10.1212/WNL.0b013e31820d62b5. Epub 2011 Jan 26.

Increased risk of stroke after discontinuation of acetylsalicylic acid: a UK primary care study.

Author information

1
Spanish Centre for Pharmacoepidemiologic Research (CEIFE), Madrid 28004, Spain. lagarcia@ceife.es

Abstract

OBJECTIVES:

Discontinuation of low-dose acetylsalicylic acid (ASA) therapy may increase the risk of ischemic events. This study evaluated the risk of ischemic stroke (IS) and TIA after low-dose ASA discontinuation in patients with cardiovascular disease or cerebrovascular disease.

METHODS:

The Health Improvement Network UK primary care database was used to identify a cohort of individuals aged 50-84 years with a first prescription for low-dose ASA (75-300 mg/day) for the secondary prevention of cardiovascular or cerebrovascular events in 2000-2007 (n = 39,512). Individuals were followed up for a mean of 3.4 years to identify cases of IS/TIA. Nested case-control analyses were used to assess risk factors for IS/TIA, including low-dose ASA discontinuation.

RESULTS:

The overall incidence of IS/TIA was 5.0 per 1,000 person-years (95% confidence interval [CI] 4.6-5.4). IS/TIA was significantly more common in patients with a previous diagnosis of cerebrovascular disease (relative risk [RR] 2.79; 95% CI 2.05-3.80) or atrial fibrillation (RR 1.71; 95% CI 1.28-2.29) than in those without these conditions. Compared with current users of low-dose ASA, those who discontinued treatment 31-180 days before the index date had a significantly increased overall risk of IS/TIA (RR 1.40; 95% CI 1.03-1.92). The most common reason for discontinuation was patient nonadherence.

CONCLUSION:

In patients prescribed low-dose ASA for the secondary prevention of cardiovascular or cerebrovascular events, discontinuation of low-dose ASA was associated with a 40% increase in the risk of IS/TIA compared with continuation of therapy.

CLASSIFICATION OF EVIDENCE:

This study provides Class III evidence that discontinuation of low-dose ASA is associated with a 40% increased risk of stroke within 31-180 days of discontinuation.

PMID:
21270415
DOI:
10.1212/WNL.0b013e31820d62b5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center